Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 120, NWS Bismarck, ND

July 11, 2012Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2012, 6:41 PM MDT for Hettinger County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2012, 6:41 PM MDT (00:41 UTC)
Expired
Jul 11, 2012, 7:45 PM MDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 133 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:46 PM MDTHAIL 0.884 Nne New England, ND
Jul 11, 7:21 PM MDTTSTM WND GST 604 Nne Regent, ND
Jul 11, 7:21 PM MDTHAIL 14 Nne Regent, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WUUS53 KBIS 120041
SVRBIS
NDC041-120145-
/O.NEW.KBIS.SV.W.0120.120712T0041Z-120712T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
641 PM MDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 745 PM MDT

* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAVELOCK...OR 24 MILES SOUTH OF DICKINSON...AND MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  REGENT AND MOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4663 10207 4626 10236 4650 10289 4662 10291
TIME...MOT...LOC 0041Z 292DEG 20KT 4653 10272
WIND...HAIL 60MPH 1.75IN

$$

AYD
4 follow-up statements
471 
WWUS53 KBIS 120050
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
750 PM CDT WED JUL 11 2012

NDC041-120145-
/O.CON.KBIS.SV.W.0120.000000T0000Z-120712T0145Z/
HETTINGER ND-
650 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
HETTINGER COUNTY UNTIL 745 PM MDT...

AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HAVELOCK...OR 26 MILES SOUTH OF DICKINSON...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  REGENT AND MOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4648 10281 4662 10283 4663 10207 4626 10236
TIME...MOT...LOC 0050Z 292DEG 20KT 4651 10265
WIND...HAIL 60MPH 1.75IN

$$
KS/AYD
660 
WWUS53 KBIS 120104
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
804 PM CDT WED JUL 11 2012

NDC041-120145-
/O.CON.KBIS.SV.W.0120.000000T0000Z-120712T0145Z/
HETTINGER ND-
704 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
HETTINGER COUNTY UNTIL 745 PM MDT...

AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTH OF REGENT...OR 28 MILES SOUTH OF DICKINSON...MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  REGENT AND MOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4647 10274 4662 10274 4663 10207 4626 10236
TIME...MOT...LOC 0104Z 292DEG 20KT 4649 10258
WIND...HAIL 60MPH 1.75IN

$$

KS/AYD
944 
WWUS53 KBIS 120138
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT WED JUL 11 2012

NDC041-120145-
/O.CON.KBIS.SV.W.0120.000000T0000Z-120712T0145Z/
HETTINGER ND-
738 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
HETTINGER COUNTY UNTIL 745 PM MDT...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MOTT...OR 38 MILES SOUTHEAST OF DICKINSON...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4646 10255 4662 10262 4663 10207 4632 10232
TIME...MOT...LOC 0139Z 292DEG 20KT 4642 10232
WIND...HAIL 60MPH 1.00IN

$$

AYD
056 
WWUS53 KBIS 120145
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT WED JUL 11 2012

NDC041-120155-
/O.EXP.KBIS.SV.W.0120.000000T0000Z-120712T0145Z/
HETTINGER ND-
745 PM MDT WED JUL 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HETTINGER COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4646 10255 4662 10262 4663 10207 4632 10232
TIME...MOT...LOC 0138Z 292DEG 20KT 4642 10233

$$

KS/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:21 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 11, 5:21 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT WED JUL 11 2012

.DISCUSSION...COLD FRONT ACROSS NORTHWEST NORTH DAKOTA WILL BE THE
FOCUS FOR THUNDERSTORMS THIS WEDNESDAY EVENING. SEVERAL CELLS HAVE
INITIATED ALONG THIS FRONTAL BOUNDARY WHICH EXTENDS FROM NEAR
BEACH TO STANLEY TO SHERWOOD. WILL UPDATE THUNDERSTORMS ACROSS
THE NORTHWEST THIS EVENING...RAISING THE CHANCE TO LIKELY.
OTHERWISE CURRENT FORECAST OK FOR THIS EVENING. LOOKS LIKE THE
SOUTHWEST COUNTIES...BOWMAN...SLOPE STARK MAY BE AROUND TODAY.

&&

.AVIATION...A COLD FRONT ACROSS NORTHWEST NORTH DAKOTA AT 23Z/6
PM CDT WILL MOVE SLOWLY EAST AND WILL BE THE FOCUS FOR SCATTERED
THUNDERSTORMS AT KDIK/KMOT/KBIS/KISN THROUGH 03-06Z. AFTER 06Z THE
THUNDERSTORMS ARE EXPECTED TO DISSIPATE. VFR EXPECTED AT ALL TAF
SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 11, 4:31 AM MDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
531 AM CDT WED JUL 11 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT
AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS
AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE
STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT
A WIDESPREAD SEVERE EVENT IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN
THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY
ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK.

THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT
CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY
NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED
LATE MONDAY INTO TUESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Special weather statement, Jul 11, 3:27 PM MDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM CDT WED JUL 11 2012

NDZ009-017-112230-
MCKENZIE-WILLIAMS-
327 PM MDT WED JUL 11 2012

...THUNDERSTORMS DEVELOPING IN NORTHWEST MCKENZIE COUNTY...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING OVER EXTREME NORTHWEST MCKENZIE
COUNTY...MOVING EAST AT 25 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CHARBONNEAU BY 350 PM MDT...
  ALEXANDER BY 405 PM MDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SIMOSKO
Special weather statement, Jul 11, 4:13 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT WED JUL 11 2012

NDZ001-112315-
DIVIDE-
513 PM CDT WED JUL 11 2012

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWEST DIVIDE COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 31 MILES WEST OF CROSBY...MOVING SOUTHEAST AT 35
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ALKABO BY 520 PM CDT...
  FORTUNA AND WRITING ROCK STATE HISTORICAL SITE BY 525 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO
Local storm report, Jul 11, 5:54 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             7 NE GRASSY BUTTE       47.46N 103.14W
07/11/2012  E1.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

KSIMOSKO
Special weather statement, Jul 11, 5:59 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT WED JUL 11 2012

NDZ009-120030-
WILLIAMS-
659 PM CDT WED JUL 11 2012

...SPECIAL WEATHER STATEMENT...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 1 MILES EAST OF WILLISTON...MOVING EAST AT 25
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WILLISTON...
  WHITE TAIL BAY RECREATION AREA...
  LEWIS AND CLARK STATE PARK...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:30 PM MDTSevere Thunderstorm WarningBISDunn60 min
Jul 11, 6:56 PM MDTSevere Thunderstorm WarningBISDunn, Stark64 min
Jul 11, 7:55 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark36 min
Jul 11, 8:47 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver58 min
Jul 11, 9:37 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder38 min
Jul 11, 10:10 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder27 min
Jul 12, 2:01 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward59 min
Jul 12, 2:59 PM MDTSevere Thunderstorm WarningBISMcHenry61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.